Alabama, 2004

Flash Flood in Alabama, November 22, 2004

November 22, 2004 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 22, 4:14 AM CST, 10 hours 6 minutes earlier.

Area forecast discussion, Nov 22, 4:14 AM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 AM CST MON NOV 22 2004

.SHORT TERM...(TODAY - WED)

CURRENT RADAR SHOWING NUMEROUS SHOWERS ACROSS THE CWA.  ISOLATED
THUNDERSTORMS HAVE ALSO FORMED OVERNIGHT ALONG A WEAK SFC BOUNDARY
(DEVELOPING WARM FRONT) FROM DEMOPOLIS TO AUBURN.  TRICK TODAY WILL
BE PINPOINTING WEAK SHORTWAVES EMBEDDED IN UPPER FLOW PATTERN OVER
THE SOUTHEAST. EACH ONE OF THESE WILL TRIGGER NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY NORTH AND ALONG THE PREVIOUSLY
MENTIONED SFC BOUNDARY.  DONT EXPECT RAINFALL AMOUNTS TO BE AS HIGH
AS YESTERDAY AND TEMPS SHOULD RISE A FEW DEGREES ABOVE YESTERDAYS
HIGHS.

TONIGHT WEATHER SHOULD BE VERY SIMILAR TO PREVIOUS NIGHTS
WITH NUMEROUS SHOWERS, ISOLATED THUNDERSTORMS AND PATCHY FOG.
LOWS RANGING FROM UPPER 50S TO MID 60S.

BY TUESDAY, MAIN UPPER STORM SYSTEM GETS WOUND UP OVER WEST TEXAS
WITH A SFC LOW DEVELOPING ACROSS EAST TEXAS.  LOW AND MID LEVEL
SOUTHERLY WINDS BEGIN TO PICK UP SIGNIFICANTLY ACROSS OUR AREA
PUSHING A DEVELOPING WARM FRONT INTO THE NORTHERN COUNTIES OF CWA
BY TUESDAY EVENING...PUTTING US IN THE WARM SECTOR OF WHAT APPEARS
TO BE A RATHER SIGNIFICANT NOVEMBER STORM SYSTEM.

MAIN COLD FRONT NOT EXPECTED TO REACH THE AREA UNTIL MID TO LATE
MORNING WEDNESDAY WITH SQUALL LINE ADVANCING AHEAD OF THE FRONT.
HAVE ADJUSTED TEMP AND POP FCST ACCORDINGLY.

&&

.LONG TERM...(THANKSGIVING - SUN)

COLD ADVECTION PUSH WILL BE VERY NOTICEABLE THURSDAY...WITH STEADY
NORTHERLY WINDS, COLD AIR STRATOCU AND LIMITED WARMING.
POSSIBILITY OF FREEZE FRIDAY MORNING AS HIGH PRESSURE SITS RIGHT
OVER CENTRAL ALABAMA.  AFTER ANOTHER COOL DAY FRIDAY, PATTERN
REMAINS VERY PROGRESSIVE WITH RETURN FLOW SETTING UP OVER THE
WEEKEND AHEAD OF NEXT DEVELOPING STORM SYSTEM.

TRENDED HIGHER WITH WEEKEND HIGHS AND LOWS DUE TO RETURN FLOW
INFLUENCE.&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    65 57 67 62 69 / 90 99 99 99
ANNISTON   65 59 69 62 69 / 99 99 99 80
BIRMINGHAM 65 61 69 62 69 / 99 99 99 99
TUSCALOOSA 65 63 71 62 68 / 99 90 99 99
CALERA     66 61 72 63 69 / 99 90 70 99
AUBURN     69 63 75 64 72 / 90 60 70 80
MONTGOMERY 74 64 76 65 71 / 80 40 70 80
TROY       77 65 76 65 72 / 40 30 70 80
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Nov 22, 1:28 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST MON NOV 22 2004

ALZ011>015-017>050-231330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
128 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

AREAS OF RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20.  THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
TUESDAY NIGHT INTO WEDNESDAY MORNING...

A STRONG COLD FRONT WILL QUICKLY MOVE THROUGH ALABAMA LATE TUESDAY
NIGHT AND WEDNESDAY MORNING...BRINGING WITH IT A THREAT OF SEVERE
THUNDERSTORMS.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS
LIKELY TO APPROACH AND MOVE INTO ALABAMA FROM THE WEST AROUND
MIDNIGHT...EVENTUALLY EXITING THE STATE AROUND MIDDAY WEDNESDAY.
DAMAGING WIND WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE.
HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT.

STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER POTENTIAL AS
THE EXACT TIMING AND INTENSITY MAY CHANGE.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT
EXPECTED TONIGHT...BUT MAY BE NEEDED TUESDAY NIGHT AND
EARLY WEDNESDAY.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
November 22, 2:20 PM CST to 6:00 PM CST
Where
Jefferson County, Countywide
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Several inches of rain fell across a large portion of Jefferson County. Roads were covered with water near McDonalds Chapel and along Highway 269. In the Roebuck area, emergency evacuations were required due to rapidly rising water. Several roadways across the Birmingham Metropolitan area were flooded for a few hours. Flash flooding developed along Village Creek in Jefferson County. The creek reached a stage of 10.73 feet. Flood stage at Village Creek is 10 feet. Some roads in the vicinity of the creek were covered with water. Smiths Sims Road in Trussville was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425410.